Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 101, NWS Midland/Odessa, TX

June 17, 2013Brewster County, Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 17, 2013, 2:31 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2013, 2:31 PM CDT (19:31 UTC)
Expired
Jun 17, 2013, 3:30 PM CDT
In force
59 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Brewster County, TX, Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1784 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

252 
WUUS54 KMAF 171931
SVRMAF
TXC043-371-443-172030-
/O.NEW.KMAF.SV.W.0101.130617T1931Z-130617T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
231 PM CDT MON JUN 17 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  WEST CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS...
  NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 330 PM CDT

* AT 226 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 65 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF          
  LONGFELLOW TO MARATHON MOVING SOUTH AT 15 MPH.

* SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATION...         
  LONGFELLOW AND MARATHON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3034 10243 3011 10245 2996 10322 3028 10341
      3050 10259
TIME...MOT...LOC 1930Z 343DEG 14KT 3029 10274 3020 10327

$$
2 follow-up statements
992 
WWUS54 KMAF 171950
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT MON JUN 17 2013

TXC043-371-443-172030-
/O.CON.KMAF.SV.W.0101.000000T0000Z-130617T2030Z/
PECOS TX-TERRELL TX-BREWSTER TX-
250 PM CDT MON JUN 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTH CENTRAL BREWSTER...EXTREME WEST CENTRAL TERRELL AND SOUTH
CENTRAL PECOS COUNTIES...

AT 245 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF 
LONGFELLOW TO MARATHON...MOVING SOUTH AT 15 MPH.

SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE...MARATHON 
AND LONGFELLOW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3028 10341 3046 10262 3010 10250 2996 10322
TIME...MOT...LOC 1949Z 343DEG 14KT 3022 10272 3013 10324

$$
951 
WWUS54 KMAF 172025
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT MON JUN 17 2013

TXC043-371-443-172030-
/O.CON.KMAF.SV.W.0101.000000T0000Z-130617T2030Z/
PECOS TX-TERRELL TX-BREWSTER TX-
325 PM CDT MON JUN 17 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL BREWSTER...EXTREME WEST CENTRAL TERRELL AND SOUTH CENTRAL
PECOS COUNTIES...

AT 321 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A SHORT LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE 
STORMS WERE ALONG A LINE EXTENDING FROM 26 MILES EAST OF MARATHON TO 
14 MILES SOUTH OF MARATHON...MOVING SOUTH AT 15 MPH.

SOME LOCATIONS AFFECTED BY SEVERE THUNDERSTORMS INCLUDE...CENTRAL
BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3014 10333 3032 10258 3010 10250 2996 10322
TIME...MOT...LOC 2024Z 343DEG 14KT 3008 10284 3000 10319

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:11 PM CDT, 20 minutes earlier.

Area forecast discussion, Jun 17, 2:11 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT MON JUN 17 2013

.DISCUSSION...
SFC BOUNDARY NW-SE ACROSS THE PB WILL BE A PRIMARY FOCUS FOR DEEP
CONVECTION TO FORM ALONG/NEAR TODAY. LOW LEVEL MSTR IS RICH (DWPNTS OF
M60S ACROSS PB) AND WITH STEEP MID LEVEL LR/S PER EML SB CAPES ARE
ABOVE 2500 J/KG. LOW LEVEL MSTR IS CONVERGING INVOF WRN PB/SE NM
AND ONCE TEMPS GET INTO THE M90S CAP IS EXPECTED BREAK ALLOWING
STORMS TO DEVELOP ACROSS THE PB. ALSO A MINOR SHRTWV TROF ROUNDING
NW MID LEVEL FLOW MAY SERVE TO COOL TEMPS AROUND 5H AND PROVIDE
ADDITIVE LIFT. 12Z NAM12 QPF AGREES WITH AND HAS DEVELOPED PRECIP
FARTHER S INTO THE PB AS EARLY AS 21Z (INDICATIVE OF WEAK TO NO
CAP). SAID CAPES AND BULK SHEAR OF 25-35KTS ACROSS PB WILL BE
SUFFICIENT FOR SEVERE STORMS AND HAVE INCLUDE FOR PB AND TRANS
PECOS. LARGE HAIL AND DAMAGING WIND ARE THE MAIN CONCERN BUT AN ISOLD
TORNADO CAN/T BE RULED EITHER. MEANWHILE A CONVECTIVE COMPLEX IS
FAVORED TO COME OUT THE NE NM HIGHLANDS INTO WX TX PLAINS AND MAY
RESULT IN SECOND ROUND OF TSTMS EARLY TUE AM ACRS THE NRN CWFA.
ANOTHER ROUND OF STORMS IS POSSIBLE TUE PM IN PERSISTENT NW MID
LEVEL FLOW. THESE STORM WOULD BE FAVORED TO MOVE THRU THE N-NE
CWFA LATE TUE AFTERNOON AND EARLY EVENING AND AGAIN COULD BE
SEVERE. HOWEVER IF THERE IS A SECOND ROUND OF STORMS EARLY TUE AM
ACROSS THE N-NE IT MAY BE DIFFICULT FOR THE ATMOSPHERE TO RECOVER.
SLGHT CHC TO CHC TSTMS WILL BE FAVORED IN THE DAVIS MTNS
REGARDLESS TUE PM. TIMING OF CONVECTION TUE WILL MAKE TEMPS FCST
DIFFICULT AND WILL TREND TEMPS DOWN JUST A DEGREE OR 2 FOR NOW.
STRONGER PRESENCE OF MID LEVEL RIDGE WILL SIGNAL DOWNTURN IN POPS
AND THOSE BEING CONFINED TO THE W ON WRN SIDE OF RIDGE FOR
WED/THUR. PRESENCE OF MID LEVEL RIDGE WILL ALSO SIGNAL WARMER WITH
HIGHS TEMPS EASILY BACK TO 95-100 ACROSS PB. SOME HINTS THAT MID
LEVEL RIDGE WILL DEVELOP FAR E FRI-SUN WHICH WOULD LEAD TO A
LITTLE COOLER TEMPS AND LOW PROBABILITY POPS BACK INTO THE WRN
AREAS WITH ECMWF EVEN MORESO FOR MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 70  94  72  97  /  30  20  20  10
BIG SPRING TX              73  94  75  97  /  40  30  30   0
CARLSBAD NM                68  98  71 102  /  20  20  20  20
DRYDEN TX                  75  97  74  97  /  20  10  10  10
FORT STOCKTON TX           71  98  73 100  /  20  20  20  10
GUADALUPE PASS TX          69  95  68  95  /  20  20  20  20
HOBBS NM                   67  91  68  98  /  30  20  20  10
MARFA TX                   62  91  61  94  /  20  30  30  20
MIDLAND INTL AIRPORT TX    71  95  73  97  /  30  20  20   0
ODESSA TX                  73  95  75  97  /  20  20  20  10
WINK TX                    72 100  72 103  /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 17, 1:39 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
139 PM CDT MON JUN 17 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
139 PM CDT MON JUN 17 2013 /1239 PM MDT MON JUN 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO. SOME STORMS COULD BECOME STRONG
TO SEVERE WITH LARGE HAIL AND OR DAMAGING WINDS POSSIBLE. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE AND AN ISOLATED TORNADO OR
TWO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE
TUESDAY AND TUESDAY NIGHT. A FEW STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT ESPECIALLY
ACROSS THE NORTHERN PERMIAN BASIN.

AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE SIGNIFICANTLY
WEDNESDAY THROUGH FRIDAY HOWEVER ISOLATED AFTERNOON AND EVENING
STORMS WILL BE POSSIBLE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS
AND THE SOUTHEAST NEW MEXICO PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 17, 2:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND GST     29 S FORT STOCKTON      30.47N 102.89W
06/17/2013  E70 MPH          PECOS              TX   LAW ENFORCEMENT

&&

GREGORY.MURDOCH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:00 PM CDTSevere Thunderstorm WarningMAFLoving, Winkler60 min
Jun 16, 7:56 PM CDTSpecial Weather StatementMAFLoving34 min
Jun 17, 1:37 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos53 min
Jun 17, 4:20 PM CDTSpecial Weather StatementMAFBrewster25 min
Jun 17, 4:26 PM CDTSpecial Weather StatementMAFPresidio34 min
Jun 17, 4:37 PM CDTSevere Thunderstorm WarningMAFPresidio53 min
Jun 17, 4:43 PM CDTSpecial Weather StatementMAFCulberson47 min
Jun 17, 4:52 PM CDTSpecial Weather StatementMAF23 min
Jun 17, 5:11 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jun 17, 5:26 PM CDTSpecial Weather StatementMAF49 min
Jun 17, 5:29 PM CDTSpecial Weather StatementMAFCulberson46 min
Jun 17, 5:54 PM CDTSpecial Weather StatementMAFLoving51 min
Jun 17, 6:32 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler58 min
Jun 17, 6:43 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.